What are the cardiovascular effects of MDMA toxicity?

Updated: Dec 20, 2017
  • Author: In-Hei Hahn, MD, FACEP, FACMT; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Autonomic hyperactivity is a major feature in patients presenting with MDMA toxicity and is dose-dependent. Typically, MDMA has only 1/10 the CNS stimulant effect of amphetamine. The proposed mechanism is the amphetamine-induced catecholamine and 5-HT surge that causes tachycardia, hypertension, and hyperthermia. Hyperthermia is especially dangerous because many cases involve patients dancing for prolonged periods with inadequate fluid intake in crowded dance halls with hot temperatures and poor ventilation.

As with any amphetamine, the risk of cardiac dysrhythmias and cardiovascular collapse is always a possibility. Fatal dysrhythmias have been reported following MDMA use, resulting in ventricular fibrillation and asystole. Individuals with underlying cardiac and/or pulmonary disease and preexisting conditions such as Wolff-Parkinson-White syndrome are especially at risk for heart failure and fatal arrhythmias.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!